Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Dodge City, KS

May 14, 2003Clark County, Meade County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2003, 3:41 AM CDT for Clark County, Meade County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 3:41 AM CDT (08:41 UTC)
Expired
May 14, 2003, 4:30 AM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Clark County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 73 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2031 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WUUS53 KDDC 140841
SVRDDC
KSC025-119-140930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
341 AM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLARK COUNTY IN SOUTHWEST KANSAS
  SOUTHERN MEADE COUNTY IN SOUTHWEST KANSAS

* UNTIL 430 AM CDT

* AT 341 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF ENGLEWOOD...OR ABOUT 10 MILES
  SOUTHEAST OF MEADE STATE PARK...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED
  ENGLEWOOD AT 405 AM CDT
  ACRES AT 415 AM CDT
  SITKA AT 430 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF QUARTERS.



LAT...LON 3716 10041 3702 10042 3701 9956 3718 9955

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:59 AM CDT, 42 minutes earlier.

Area forecast discussion, May 14, 2:59 AM CDT, 42 minutes before
AREA FORECAST DISCUSSION...FINAL DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 AM CDT WED MAY 14 2003

DAYS 1-2...

UPPER LOW WAS LOCATED JUST OFF THE CALIFORNIA COAST THIS MORNING.
NORTHERN STREAM WESTERLIES WERE BUILDING SOUTHWARD IN THE EASTERN
PACIFIC AND WILL HELP KICK THE UPPER LOW EASTWARD OVER THE NEXT 72
HOURS. ALTHOUGH THE WARM SECTOR AND ASSOCIATED SEVERE, SURFACE BASED
CONVECTION WILL STAY TO THE SOUTH IN WEST TX, STRONG WARM ADVECTION
NORTHEAST OF THE UPPER SYSTEM WILL LEAD TO WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY ACROSS WESTERN KANSAS. WE IGNORED THE 00Z ETA
SINCE THIS MODEL PERFORMS POORLY UNTIL SYSTEMS COME ONSHORE. THE ETA
SHOULD HAVE A MUCH BETTER HANDLE ON THE SYSTEM BY 00Z THU. THE
ECMWF/UKMET/AVN HAVE BEEN FAIRLY CONSISTENT WITH THIS SYSTEM OVER
THE PAST SEVERAL RUNS. HAVE DECIDED TO INCREASE POPS TO 90% FOR
THURSDAY NIGHT ACROSS MUCH OF THE FORECAST AREA EXCEPT FOR THE NORTH
WHERE 40-60% POPS WILL BE MAINTAINED. WILL ALSO MENTION LOCALLY
HEAVY RAINS.

TEMPERATURES WILL BE HELD DOWN THURSDAY DUE TO CLOUDS AND
PRECIPITATION, ESPECIALLY IN THE WEST WHERE IT WILL BE SOCKED IN ALL
DAY. LOWERED MAXES INTO THE 60S FAR WEST WITH WARMER 70S EAST.

DAYS 3-7...

THE ONLY REAL CHANGE MADE TO THE EXTENDED GRIDS TONIGHT WILL BE TO
INCREASE POPS FRIDAY MORNING AND SMOOTH THE FIELDS FOR BETTER
TRANSITION FROM THURSDAY NIGHT.  THE GFS AND ECMWF MOVE OUT THE
UPPER LOW FROM THE TX/OK PANHANDLES EASTWARD VERY SLOWLY.  THE
OPERATIONAL CANADIAN IS SOMEWHAT FASTER, BUT WITH SOME OF ITS
ENSEMBLE MEMBERS KEEPING THE WAVE OVER THE PLAINS, AM MORE INCLINED
TO GO WITH A GFS/ECMWF SOLUTION.  THUS, BELIEVE THAT THERE IS A GOOD
CHANCE THAT PRECIP WILL LINGER THROUGH FRIDAY MORNING, TAPERING OFF
FROM WEST TO EAST DURING THE AFTERNOON AND INTO SATURDAY NIGHT.
ALSO DECREASED FRIDAYS HIGHS DUE TO THE CLOUDS AND PRECIP.
OTHERWISE, LEFT THE REST OF THE EXTENDED ALONE.

FINCH/RITTERLING

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 82 56 72 56 / 00 00 40 90
GCK 82 55 70 55 / 00 00 50 90
EHA 83 58 66 55 / 00 00 50 90
LBL 83 58 70 56 / 00 00 50 90
HYS 80 49 74 55 / 00 00 20 50
P28 83 57 75 58 / 00 00 20 90

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
Hazardous weather outlook, May 13, 3:10 PM CDT, 12 hours 31 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EAST OF A LINE FROM
WAKEENEY THOUGH COLDWATER. THESE STORMS WILL HAVE A CHANCE OF
BECOMING SEVERE AFTER 5 PM.  THE ATMOSPHERE WILL BE CAPABLE OF
GENERATING STORMS THAT COULD DUMP LARGE HAIL AND PRODUCE HIGH
WINDS.  ISOLATED TORNADOES WILL BE POSSIBLE BEFORE 700 PM WITH ONLY
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR STORMS WILL BE LATE THURSDAY INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM FROM WAKEENEY TO
COLDWATER AND POINTS EAST THROUGH THE EARLY EVENING.

18

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.